Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 86, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 21, 2018, 2:04 PM EDT for Somerset County, Pennsylvania. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2018, 2:04 PM EDT (18:04 UTC)
- Expired
- Aug 21, 2018, 3:00 PM EDT
- In force
- 56 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 70.0 mph
County Somerset County, PA
The radar
The Pittsburgh radar (KPBZ), 105 km from the middle of the area, began a volume at 18:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 6.1 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 340 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 811 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 211 m²/s²
- 0-3 km storm-relative helicity
- 223 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.5
The text
As transmitted.
054
WUUS51 KCTP 211804
SVRCTP
PAC111-211900-
/O.NEW.KCTP.SV.W.0086.180821T1804Z-180821T1900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
204 PM EDT TUE AUG 21 2018
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Central Somerset County in south central Pennsylvania...
* Until 300 PM EDT.
* At 203 PM EDT, a severe thunderstorm was located near Friendsville,
moving northeast at 40 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Somerset, Friedens, Boswell, Davidsville, Central City, Jerome,
Acosta, Ursina, New Centerville, Rockwood, Confluence, Jennerstown,
Hooversville, Indian Lake, Stoystown, Shanksville, Addison, Benson,
Casselman and Seven Springs.
This includes The Pennsylvania Turnpike from mile markers 100 to 118.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3973 7940 3973 7941 3977 7938 3978 7939
3978 7935 3982 7937 3985 7942 3990 7940
4009 7926 4012 7921 4012 7917 4016 7916
4018 7913 4029 7905 4028 7899 4013 7872
3972 7930 3972 7938
TIME...MOT...LOC 1803Z 224DEG 34KT 3975 7945
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
$$
Tyburski1 follow-up statement
503
WWUS51 KCTP 211840
SVSCTP
Severe Weather Statement
National Weather Service State College PA
240 PM EDT TUE AUG 21 2018
PAC111-211900-
/O.CON.KCTP.SV.W.0086.000000T0000Z-180821T1900Z/
Somerset PA-
240 PM EDT TUE AUG 21 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR CENTRAL SOMERSET COUNTY...
At 239 PM EDT, a severe thunderstorm was located near Somerset,
moving northeast at 40 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
This severe storm will be near...
Somerset around 240 PM EDT.
Acosta and Friedens around 250 PM EDT.
Boswell, Jerome and Davidsville around 300 PM EDT.
Other locations impacted by this severe thunderstorm include
Casselman, Benson, Confluence, Addison, Hooversville, Jennerstown,
Stoystown, Shanksville, Indian Lake and Seven Springs.
This includes The Pennsylvania Turnpike from mile markers 100 to 118.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3973 7940 3973 7941 3977 7938 3978 7939
3978 7935 3982 7937 3985 7942 3990 7940
4009 7926 4012 7921 4012 7917 4016 7916
4018 7913 4029 7905 4028 7899 4013 7872
3972 7930 3972 7938
TIME...MOT...LOC 1839Z 224DEG 34KT 4000 7914
HAIL...<.75IN
WIND...70MPH
$$
TyburskiWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 10:39 AM EDT, 3 hours 25 minutes earlier.
Area forecast discussion, Aug 21, 10:39 AM EDT, 3 hours 25 minutes before
Area Forecast Discussion National Weather Service State College PA 1039 AM EDT Tue Aug 21 2018 .SYNOPSIS... Low pressure will lift northeast across the Lower Great Lakes this afternoon and evening. A cold front will move east of central Pennsylvania by Wednesday morning. This will bring an end to the wet conditions that we have seen in recent weeks. Cooler and less humid air will move into the area on Wednesday, as high pressure moves eastward and and prevails for the rest of the work week. While temperatures will warm to above normal levels by early next week, showers and storms will be more scattered in nature than what we have seen in recent weeks. && .NEAR TERM /UNTIL 9 PM THIS EVENING/... widespread showers across the NW and showers are also breaking up as they get into the NErn counties. A fast-moving line of showers with embedded thunder from KERI to KJST is rolling east/northeast and should continue to move deeper into the CWA. The thunder is isolated but still worth a mention over the NW. Stability is still the word for the time-being. Cloud deck is a little higher than earlier, so some mixing is occurring in the blyr. Sunshine is busting through over SWrn PA behind that first volley of organized convection. Wind picking up as low pressure over central lower MI gets closer. Winds aloft remain moderately strong. Forecast continues to mention T+ with gusty/damaging wind the main threat. However, the threat for thunder and severe wx tapers off in the NE counties. Forecast remains highly consistent/continuous. Threat for SVR does still include a small chc of tornadoes in the W and perhaps in the far S. The highest threat would be across the NW where the shear is moderate with 35-40kts of bulk/effective shear expected later aftn. EHI does near/exceed 1 unit in the west as well. && .SHORT TERM /9 PM THIS EVENING THROUGH 6 PM WEDNESDAY/... Sever threat inches into the central mtns and mid Susq, but T should diminish as it tries to get deeper into the more stable air over the NE. CAPE and T chc falls off after sunset in the W but remains moderate for the SE through about midnight. Then the first front of drier air pushes through. The actual cold front seems to lag behind a little, but should be off to our east before/around sunrise Wed. Thus, isold shra/tsra poss overnight. Wed looks unstable as colder air aloft moves in and we get some mixing. Likely pops over the NW half, with 30-40s over the rest of the area. Should be a post-frontal day with the sky almost filled over most of the area. Showers will be brief as they will be cellular and moving along quickly. && .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... It dries out Wed PM as high pressure will float in for a few days. Lower humidity will allow for comfortable and pleasant days with plenty of sunshine followed by mainly clear and relatively cool nights with valley fog. The next front, which could bring scattered showers and thunderstorms back into the area, approaches on Saturday. Regardless of the outcome, the weekend does not look like a wash out and will probably be mainly dry in most areas. Temperatures and humidity levels will start to creep upward with highs climbing back above average by Sunday. && .AVIATION /14Z TUESDAY THROUGH SATURDAY/... Have added VCTS to BFD for the next hr or so as the current line of convection over wrn PA is only an hour away and is still sparking. The rest of the area will wait for another 3-5 hours to see any thunder threat. Widespread IFR continues even at BFD with the best conditions/highest cig out the window thanks to downslope off Tussey and Nittany mountains. The wind is picking up as the low pressure moves into LH. All is well, but may have to delay improvements to MVFR another few hours in a few spots. Prev... Latest showers stemming from moist flow out ahead of the approaching system continues to affect UNV and BFD. IFR cigs continue at BFD, JST and UNV with MVFR elsewhere. Expect these cigs and vsbys to continue through at least 14Z. Low stratus will continue this morning as SREF/HREF prob charts and model soundings point toward. The cold air trapped out ahead of the warm front will keep the stratus over the region and will make mixing out the inversion difficult. Latest SREF/HRRR models show this will take well through the morning and in the eastern TAF sites, perhaps into early afternoon. Between 14Z to 18Z expect lingering stratus and southeast flow over the eastern half of the state, while a return to predominantly VFR conditions is likely over the western part of the state. As the warm front will lift northeast into the region this afternoon expect showers and thunderstorms possible after 19Z. This could bring IFR cigs and vsbys. MVFR to IFR cigs and vsbys could return tonight into tomorrow morning with low stratus. .Outlook... Wed...AM low cigs possible KBFD/KJST. Thu...No sig wx expected. Fri...Patchy AM fog possible. Sat...No sig wx expected. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Dangelo/Martin NEAR TERM...Dangelo/Martin SHORT TERM...Dangelo/Martin LONG TERM...Lambert/Martin/Tyburski AVIATION...Fitzgerald/Ceru
Hazardous weather outlook, Aug 21, 4:44 AM EDT, 9 hours 20 minutes before
Hazardous Weather Outlook National Weather Service State College PA 444 AM EDT Tue Aug 21 2018 PAZ004>006-010>012-017>019-024>028-033>037-041-045-046-049-050-056- 063-064-220930- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming- Southern Clinton-Southern Lycoming-Union-Snyder-Perry-Cumberland- Adams- 444 AM EDT Tue Aug 21 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Severe thunderstorms with damaging winds 60 mph or greater and heavy downpours are possible this afternoon and evening. The heavy rain may result in areas of flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ042-051>053-057>059-065-066-220930- Sullivan-Montour-Northumberland-Columbia-Dauphin-Schuylkill-Lebanon- York-Lancaster- 444 AM EDT Tue Aug 21 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Strong to locally severe thunderstorms with gusty winds and heavy downpours are possible this afternoon and evening. The heavy rain may result in areas of flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. Martin
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 2:16 PM EDT | Severe Thunderstorm Warning | CTP | Somerset | 59 min |
| Aug 21, 2:22 PM EDT | Severe Thunderstorm Warning | CTP | Cambria, Somerset | 53 min |
| Aug 21, 2:55 PM EDT | Tornado Warning | CTP | Bedford, Somerset | 50 min |
| Aug 21, 3:12 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Fulton, Somerset | 63 min |
| Aug 21, 3:37 PM EDT | Special Weather Statement | CTP | Elk | 23 min |
| Aug 21, 3:47 PM EDT | Special Weather Statement | CTP | Bedford | 28 min |
| Aug 21, 4:04 PM EDT | Special Weather Statement | CTP | Cameron, Elk | 41 min |
| Aug 21, 4:15 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Franklin, Fulton, Huntingdon | 45 min |
| Aug 21, 4:48 PM EDT | Special Weather Statement | CTP | Elk | 27 min |
| Aug 21, 5:01 PM EDT | Special Weather Statement | CTP | Franklin | 44 min |
| Aug 21, 5:14 PM EDT | Special Weather Statement | CTP | Warren | 46 min |
| Aug 21, 5:36 PM EDT | Severe Thunderstorm Warning | CTP | Warren | 54 min |
| Aug 21, 6:38 PM EDT | Special Weather Statement | CTP | Warren | 37 min |
| Aug 21, 6:40 PM EDT | Special Weather Statement | CTP | Potter | 35 min |
| Aug 21, 6:41 PM EDT | Special Weather Statement | CTP | Adams | 34 min |
| Aug 21, 7:24 PM EDT | Special Weather Statement | CTP | Adams | 36 min |
| Aug 21, 7:24 PM EDT | Severe Thunderstorm Warning | CTP | McKean, Warren | 66 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.